South Carolina, 2012Lightning Strike in South Carolina, May 17, 2012
May 17, 2012 · NWS CHS · 1 event in 1 county or zone
Under the influence of a persistent upper low, scattered pulse severe thunderstorms developed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Under the influence of a persistent upper low, scattered pulse severe thunderstorms developed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 17, 9:30 AM EST, 5 hours 15 minutes earlier.
Area forecast discussion, May 17, 9:30 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1030 AM EDT THU MAY 17 2012
.SYNOPSIS...
A WEAK AREA OF LOW PRESSURE WILL LINGER ACROSS THE REGION INTO
TONIGHT. HIGH PRESSURE WILL BUILD SOUTHWARD INTO THE REGION ON
FRIDAY AND WILL LINGER ALONG THE EASTERN SEABOARD THROUGH THE
WEEKEND. THE HIGH WILL DISSIPATE MONDAY AND TUESDAY AND A WEAK
COLD FRONT WILL APPROACH FROM THE NORTHWEST BY THE MIDDLE OF NEXT
WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A COMPLEX SETUP TODAY DUE TO A PERSISTENT UPPER LOW JUST TO THE
WEST AND VARIOUS SURFACE BOUNDARIES IN PLACE. THE AIRMASS REMAINS
QUITE MOIST WITH PRECIPITABLE WATER READINGS ON THE 12Z CHS RAOB
AT 1.57 INCHES. 0-6 KM MEAN WIND IS ONLY 10 KT SO CONVECTION WILL
BE VERY SLOW-MOVING. SO FAR TODAY THERE IS QUITE A BIT OF LOW AND
MID LEVEL CLOUDINESS WHICH IS SLOWING SURFACE HEATING. ALTHOUGH
SOME SHOWERS ARE MOVING INTO WESTERN ZONES IN ASSOCIATION WITH THE
UPPER LOW...WE THINK AN INITIAL FOCUS FOR MORE WIDESPREAD SHOWERS
AND THUNDERSTORMS WILL BE THE CHARLESTON TRI-COUNTY. THE NAM SHOWS
AN AREA OF ENHANCED UPPER JET DIVERGENCE SHIFTING INTO SOUTHERN SC
TOWARD 18Z...COINCIDENT WITH A POTENT SHORTWAVE. ADDITIONALLY A
WEAK SURFACE TROUGH IS DRAPED ACROSS SOUTHERN SC WHICH COULD
PROVIDE A TRIGGER FOR CONVECTION. WE INCREASED POPS TO LIKELY OVER
OUR NORTHERN ZONES LATER THIS AFTERNOON WITH AN ACROSS THE BOARD
INCREASE ELSEWHERE PER RADAR TRENDS SHOWING ACTIVITY BEGINNING TO
POP UP JUST ABOUT EVERYWHERE. SEVERE WEATHER POTENTIAL LOOKS QUITE
LOW ALTHOUGH HEAVY RAINFALL COULD BE AN ISSUE IN SPOTS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
SURFACE HIGH PRES BUILDING N OF THE REGION TONIGHT WILL NUDGE THE
SYNOPTIC SCALE BOUNDARY TO THE S OF OUR FORECAST AREA. THE
ATMOSPHERE DOES NOT REALLY DRY OUT TOO MUCH AND WE THINK CLOUDS
AND PERHAPS SOME SHOWERS AND TSTMS MANY REDEVELOP ALONG SOME OF
OUR COASTAL AREAS ONCE AGAIN LATE BUT THE CONVERGENCE PATTERN
IS NOT NEARLY AS STRONG WITH NE FLOW. THE MID LEVEL LOW LOOKS
TO STALL ACROSS EASTERN SOUTH CAROLINA AND MODELS INDICATE SHOWERS
MAY PERSIST ALONG COASTAL SOUTH CAROLINA AFTER MIDNIGHT.
FRIDAY AND FRIDAY NIGHT...THE LINGERING 500 MB TROF/CLOSED UPPER LOW
WILL SIT DIRECTLY OVER THE SOUTHEAST COAST AND IS EXPECTED TO ONLY
MEANDER VERY SLIGHTLY. AT THE SURFACE...LOW LEVEL RIDGING WILL
BECOME WELL ESTABLISHED ACROSS THE FORECAST AREA WITH A PINCHED
PRESSURE GRADIENT AND PERSISTENT NE FLOW. MODEL SOLUTIONS SEEM TO BE
FAVORING SE GA AND THE IMMEDIATE COAST FOR THE BEST PRECIP
COVERAGE...WHICH LINES UP WELL WITH THE BEST SURFACE HEATING AND LOW
LEVEL CONVERGENCE. WILL STICK WITH SLIGHT CHANCE TO CHANCE
POPS...MAINLY FAVORING SE GA FOR THE AFTERNOON/EVENING. WITH THE
TIGHT PRESSURE GRADIENT ON THE EASTERN PERIPHERY OF THE SURFACE
RIDGE...A BREEZY NE FLOW IS EXPECTED TO PREVAIL. CLOUD COVER THE NE
FLOW WILL KEEP TEMPS DOWN JUST A BIT...WITH HIGHS RISING TO AROUND
80/LOW 80S AND LOWS FALLING INTO THE UPPER 50S NORTH...LOW 60S
SOUTH.
SATURDAY THROUGH SUNDAY...THERE WILL BE LITTLE CHANGE ALOFT AS THE
UPPER LOW DRIFTS ABOUT THE SOUTHEAST COASTAL REGION. HIGH PRESSURE
OVER THE MID ATLANTIC WILL REMAIN IN PLACE WITH LOW LEVEL RIDGING
EXTENDING DOWN THE EAST SIDE OF THE APPALACHIANS. MODERATE NE FLOW
WILL CONTINUE THROUGH THE DURATION OF THE WEEKEND AS THE MAIN
FORECAST QUESTION REVOLVES AROUND PRECIP CHANCES. THE SUITE OF MODEL
GUIDANCE HAS CONSISTENTLY SHOWN THE DEVELOPMENT OF AN OFFSHORE LOW
THAT PASSES WELL OFF THE EAST COAST AND LIFTS NORTHWARD THROUGH THE
WEEKEND. THE NAM/GFS FAVOR DRY CONDITIONS OVER THE FORECAST AREA
THROUGH THE WEEKEND...WITH PRECIP JUST OFFSHORE ASSOCIATED WITH A
BAND OF CONVERGENCE. THE ECMWF ON THE OTHER HAND HAS BEEN QUITE
CONSISTENT SHOWING PRECIP MOVING ONSHORE AND COVERING THE AREA. I
HAVE FAVORED THE DRY SOLUTIONS BY GOING WITH VERY LOW END POPS...BUT
HAVE KEPT THINGS IN THE SLIGHT CHANCE RANGE AS A NOD TO THE ECMWF.
TEMPS WILL BE VERY SIMILAR DAY TO DAY...JUST A FEW DEGREES BELOW
CLIMO.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
THE CLOSED UPPER LOW IS EXPECTED TO LINGER OVER THE REGION MONDAY
AND INTO TUESDAY...BEFORE BEGINNING TO INTERACT WITH SHORTWAVE
ENERGY MOVING ACROSS THE GREAT LAKES. AS IT DOES THE LOW WILL OPEN
UP AND EVENTUALLY BECOME ABSORBED INTO THE APPROACHING TROF. THROUGH
THE END OF THE PERIOD...GENERAL TROFFING WILL REMAIN IN PLACE AND
BEGIN TO WEAKEN INTO MID WEEK. THE MID ATLANTIC SURFACE HIGH WILL
WEAKEN THROUGH MONDAY AND A RATHER NEBULOUS PATTERN WILL PERSIST
THEREAFTER AS A SLOW MOVING COLD FRONT APPROACHES FROM THE
NORTHWEST. OTHER THAN SOME DIURNAL SHOWERS/STORMS...THE OVERALL
PERIOD WILL BE QUIET. I HAVE GENERALLY KEPT POPS IN THE SLIGHT
CHANCE RANGE THROUGH THE PERIOD. CONCERNING TEMPERATURES...THE
PERIOD WILL START OFF NEAR NORMAL WITH A WARMING TREND THEREAFTER
BACK TO ABOVE NORMAL.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
BOTH TERMINALS VFR AT 11Z WITH 06Z SOUNDINGS INDICATING A CAP
HAS DEVELOPED AT KCHS AFTER THE NOCTURNAL CONVECTION WHILE A
WEAKER CAP NOTED ALONG AND W OF I-95 INCLUDING THE SAVANNAH
AREA. THE PRESENCE OF THE UPPER LOW AND LOW LEVEL BOUNDARIES
INCLUDING THE SEA BREEZE SHOULD INCREASE SHOWER AND TSTM
COVERAGE THIS AFTERNOON BUT TIMING/INITIATION/COVERAGE REMAIN
DIFFICULT ONCE AGAIN ALONG THE COASTAL CORRIDOR.
THE CONCERN FOR TONIGHT IS DEVELOPMENT AND ADVECTION OF LOW CLOUDS
AS SURFACE WINDS TURN NE. NUMERICAL GUIDANCE SUGGESTS MVFR/IFR CIGS
COULD SPREAD INTO THE REGION TONIGHT AND WE HAVE TRENDED TOWARD
THE LOWER CIGS WITH GRADUAL LOWERING CONDITIONS.
EXTENDED AVIATION OUTLOOK...PERIODIC MVFR LEVEL CEILINGS WILL BE
POSSIBLE THROUGH FRIDAY. BREEZY CONDITIONS EXPECTED THROUGH THE
WEEKEND.
&&
.MARINE...
CONDITIONS WILL BEGIN TO DETERIORATE TONIGHT AS HIGH PRES TO THE
N BUILDS A TIGHTER GRADIENT OVER THE WATERS. MARINE GUIDANCE IS
STRONGEST ON THE NAM SIDE AND WEAKER WITH THE GFS. OVERALL WE
SPLIT THE DIFFERENCE AND ALLOW WINDS TO INCREASE TO NEAR 15 KT
WITH GUSTS NEARING 25 KT LATE. SEAS BUILDING TO 3 TO 5 FT FROM
TODAY/S 2 TO 3 FT.
FRIDAY THROUGH MONDAY...HIGH PRESSURE WILL BE POSITIONED OVER THE
MID ATLANTIC WITH A TIGHT NORTHEAST PRESSURE GRADIENT IN PLACE OVER
THE LOCAL WATERS ON FRIDAY. WINDS AND SEAS EXPECTED TO BE ELEVATED
THROUGH THE DAY ON FRIDAY...AND SCA/S MAY POSSIBLY BE NEEDED FOR
PORTIONS OF THE WATERS. RIGHT NOW IT APPEARS MOST LIKELY FOR THE
CHARLESTON NEARSHORE WATERS AND PERHAPS THE CHARLESTON HARBOR. THE
ELEVATED WINDS/SEAS AND NEAR SCA CONDITIONS WILL PERSIST INTO
SATURDAY AS THE TIGHT PRESSURE GRADIENT CONTINUES THROUGH THE
WEEKEND. THE SURFACE HIGH AND ASSOCIATED PINCHED GRADIENT WILL BEGIN
TO WEAKEN EARLY NEXT WEEK.
RIP CURRENTS...AN ELEVATED RISK OF RIP CURRENTS APPEARS LIKELY AT
THE BEACHES FRIDAY THROUGH MONDAY...WITH A PERSISTENT MODERATE
NORTHEAST/EAST WIND PREVAILING.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...JRL
SHORT TERM...BSH
LONG TERM...BSH
AVIATION...
MARINE...BSH
Hazardous weather outlook, May 17, 2:12 PM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
312 PM EDT THU MAY 17 2012
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-181915-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
312 PM EDT THU MAY 17 2012
...ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS
AFTERNOON AND CONTINUE INTO THE EVENING. A FEW STORMS MAY BECOME
SEVERE AND PRODUCE HAIL QUARTER SIZE OR LARGER AND WIND GUSTS IN
EXCESS OF 58 MPH. DUE TO THE SLOW MOVEMENT OF THE STORMS...
TORRENTIAL RAINFALL COULD RESULT IN MINOR FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
RIP CURRENTS...MODERATE ONSHORE FLOW AND SMALL SWELLS WILL LEAD TO
AN ELEVATED RISK FOR RIP CURRENTS THIS WEEKEND INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON SC.
AMZ330-350-352-354-374-181915-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
312 PM EDT THU MAY 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 17, 1:40 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
240 PM EDT THU MAY 17 2012
GAZ140-141-171915-
COASTAL MCINTOSH-INLAND MCINTOSH-
240 PM EDT THU MAY 17 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY
THROUGH 315 PM EDT...
AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR COX...MOVING SOUTHEAST AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CARNIGAN...COX...CRESCENT...DARIEN...EULONIA...MERIDIAN...
RIDGEVILLE...SAPELO ISLAND...TOWNSEND AND VALONA...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 35 TO 45 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.
&&
LAT...LON 3139 8157 3143 8161 3145 8162 3147 8162
3149 8165 3151 8166 3152 8166 3157 8153
3148 8119 3144 8122 3134 8149
TIME...MOT...LOC 1841Z 315DEG 6KT 3149 8162Special weather statement, May 17, 1:44 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
244 PM EDT THU MAY 17 2012
GAZ116-138-171915-
INLAND BRYAN-INLAND LIBERTY-
244 PM EDT THU MAY 17 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY AND BRYAN
COUNTIES THROUGH 315 PM EDT...
AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR LETFORD...MOVING SOUTHEAST AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
FLEMINGTON...FORT STEWART AND HINESVILLE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 45 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3203 8142 3177 8156 3195 8174 3208 8157
TIME...MOT...LOC 1845Z 315DEG 6KT 3199 8162
Special weather statement, May 17, 1:49 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
249 PM EDT THU MAY 17 2012
SCZ042>044-047>051-171945-
BEAUFORT-CHARLESTON-COASTAL COLLETON-COASTAL
JASPER-DORCHESTER-HAMPTON-INLAND COLLETON-INLAND JASPER-
249 PM EDT THU MAY 17 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER...
HAMPTON...CHARLESTON...JASPER...COLLETON AND BEAUFORT COUNTIES
THROUGH 345 PM EDT...
AT 247 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM DELEMAR CROSSROADS
TO ASHEPOO...MOVING SOUTHEAST AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ADAMS RUN...ASHEPOO...BEARS BLUFF...BEAUFORT...BEAUFORT MARINE CORPS
AIR STATION...BENNETTS POINT...BURTON...CLARENDON...COOSAWHATCHIE...
DALE...DELEMAR CROSSROADS...GARDENS CORNER...GRAHAMVILLE...GREEN
POND...HARDEEVILLE...HOLLYWOOD...JACKSONBORO...JASPER...JOHNS
ISLAND...LADYS ISLAND...LAUREL BAY...LEMON ISLAND...MAYBANK BRIDGE...
MEGGETT...OLD HOUSE...POCOTALIGO...PURYSBURGH...RAVENEL...
RIDGELAND...SHELDON...SWITZERLAND...TILLMAN...WADMALAW ISLAND...WHITE
HALL AND YONGES ISLAND...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
HAIL TO DIME SIZE HAS BEEN REPORTED WITH SEVERAL THUNDERSTORMS
ALREADY THIS AFTERNOON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3224 8110 3228 8113 3229 8112 3233 8114
3234 8113 3236 8117 3240 8118 3244 8121
3247 8119 3247 8120 3249 8122 3295 8020
3272 7998
TIME...MOT...LOC 1849Z 321DEG 4KT 3285 8023 3275 8055Special weather statement, May 17, 1:59 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
259 PM EDT THU MAY 17 2012
GAZ101-171930-
EFFINGHAM-
259 PM EDT THU MAY 17 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM COUNTY
THROUGH 330 PM EDT...
AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR STILLWELL ... NEARLY STATIONARY.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GUYTON...MARLOW...PINEORA...RINCON...SPRINGFIELD AND STILLWELL...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.
&&
LAT...LON 3247 8123 3227 8114 3226 8115 3224 8119
3222 8121 3215 8135 3240 8147
TIME...MOT...LOC 1900Z 045DEG 2KT 3234 8123Special weather statement, May 17, 2:39 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
339 PM EDT THU MAY 17 2012
GAZ118-119-SCZ047-051-172015-
COASTAL CHATHAM-COASTAL JASPER-INLAND CHATHAM-INLAND JASPER-
339 PM EDT THU MAY 17 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JASPER AND CHATHAM
COUNTIES THROUGH 415 PM EDT...
AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR TALMADGE MEMORIAL BRIDGE...MOVING WEST AT
5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GARDEN CITY...HUTCHINSON ISLAND...PORT WENTWORTH...SAVANNAH AND
SAVANNAH HISTORIC DISTRICT...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 35 TO 45 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3205 8104 3201 8117 3219 8117 3217 8102
TIME...MOT...LOC 1939Z 090DEG 3KT 3211 8111
Special weather statement, May 17, 2:45 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
345 PM EDT THU MAY 17 2012
GAZ101-172015-
EFFINGHAM-
345 PM EDT THU MAY 17 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM COUNTY
THROUGH 415 PM EDT...
AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR SPRINGFIELD ... NEARLY STATIONARY.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CLYO...EBENEZER...GUYTON...SHAWNEE...SPRINGFIELD AND STILLWELL...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 35 TO 45 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.
&&
LAT...LON 3253 8127 3252 8124 3250 8123 3246 8119
3244 8121 3239 8118 3238 8118 3235 8115
3235 8114 3234 8113 3231 8144 3252 8144
TIME...MOT...LOC 1945Z 303DEG 2KT 3243 8134Lightning, Dorchester
- When
- May 17, 2:45 PM EST to 2:46 PM EST
- Where
- Dorchester County, 8 mi SE of Slandsville
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 32.910, -80.120
Lightning struck and damaged the stone chimney at the clubhouse in Taylor Plantation.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, May 17 to 21, 2012$126,000 · 1.75 in hail · 27 events
- Flash Flooding and Hail in Virginia, May 17, 2012$46,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Georgia, May 17, 2012$34,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in Georgia, May 17, 201250 kt wind · 12 events
- Hail and Damaging Winds in Florida, May 17, 20122 in hail · 11 events
- Hail and Damaging Wind in Florida, May 17, 20121.75 in hail · 9 events
- Hail and Damaging Wind in Georgia, May 17, 2012$12,000 · 55 kt wind · 2 events
- Hail and Damaging Wind in South Carolina, May 17, 20121.5 in hail · 5 events
- Damaging Winds in Georgia, May 17, 2012$5,000 · 50 kt wind · 4 events
- Flash Flooding in South Carolina, May 17, 20123 events
- Damaging Winds in Kansas, May 17, 2012$200 · 56 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 17, 20121 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384147.